Iowa, 2025

Hail and Damaging Winds in Iowa, April 17 to 18, 2025

April 17 to 18, 2025 · NWS FSD · 17 events in 6 counties and zones

In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. 5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. Storms in far southeast South Dakota and northeast Nebraska produced spotty large hail, with a more intense cluster of both hail (up to 2.5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 1:50 PM CST, 49 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
  • The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
  • Showers continue through Friday afternoon with cooler and breezy conditions.
  • Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 1:50 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to form along a cold
  front this afternoon through this evening. Some of these
  storms could be strong to severe, especially for areas
  southeast of a line from Vermillion, South Dakota to Slayton,
  Minnesota.

- The greatest threat with these storms is large hail up to 2
  inches in diameter. Secondary to these are wind gusts 60-65
  mph. Though the risk is low, a tornado or two cannot be ruled
  out.

- Showers continue through Friday afternoon with cooler and
  breezy conditions.

- Periodic low rain chances and near normal temperatures return
  for the weekend through mid next week. Confidence in
  precipitation chances and timing is low (less than 30%).

&&

.DISCUSSION...
Issued at 248 PM CDT Thu Apr 17 2025

THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to
severe thunderstorms. The area most likely to see storms is
southeast of a line from Vermillion, South Dakota to Slayton,
Minnesota. The LLJ begins to increase this afternoon, increasing
shear. This also works to bring northward moisture with
dewpoints expected to reach the upper 50s in northwestern Iowa,
and southwestern Minnesota. With the moisture comes increasing
instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk
shear of 40-50 kts, and 0-3 storm relative helicity of 100-200
m2/s2 all indicate stronger rotating storms are possible.
Soundings indicate that the strong cap from earlier in the day
has mostly eroded out, increasing chances for surface based
convection. Elongated clockwise curved hodographs further
support this analysis. Midlevel lapse rates are expected to be
7.5 C/km or greater. Considering all these factors, the greatest
threat with these storms is most likely large hail of 2 inches
in diameter. In addition, as rain falls through a layer of
midlevel dry air, evaporational cooling could enhance
thunderstorm down drafts. Model soundings support this with
DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65
mph are an additional threat. Though storm bases will be
relatively high, (above 5000 ft AGL) and the risk is low, a
tornado or two cannot be ruled out. Bulk shear in the 0-1 km
layer is borderline, between 15- 30 kts. But areas along the
warm front have increased risk as the warm, moist air begins to
overrun the cooler, dry air moving southeast. Area at greatest
risk for tornado development is along and south of Highway 20.
Thunderstorms are expected to continue forming along the cold
front through the this evening, clearing to the east after 11
pm. Rainfall totals look to be highest east of I- 29 at around a
quarter of an inch to a half an inch. However, locally higher
amounts are possible under stronger thunderstorms.

Light showers continue as moisture wraps around the surface low as
it moves off to the east Friday morning. Showers will be light and
very spotty in nature. Dreary conditions will be the story of the
day before things finally dry out in the late afternoon from west to
east. Highs will be somewhat limited Friday thanks to the northerly
winds and clouds, in the upper 40s to low 50s. Lows Friday night
will fall to the upper 20s to low 30s.

THE WEEKEND: A positively tilted deep upper trough continues to make
its way east Saturday. As it does so, it will close off over the
Four Corners area and a surface low will develop. For our
region, clouds will decrease Saturday morning becoming mostly
sunny. Highs will climb into the mid to upper 50s. Lows Saturday
night will fall to the 30s. Late Saturday night to early Sunday
morning the surface low will eject out into the central PLains
and accelerate to the northeast. As it does so, an area of
showers and thunderstorms will develop, mostly along and east of
I-29. There remains difference in model guidance on track, with
the NAM and the GFS keeping the storm farther east, while the
EC and CAN bring it farther west. This storm quickly moves
northeast overnight Sunday.

MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be
dry, but by Tuesday a midlevel shortwave brings another round of
precipitation. A series of shortwaves follows with chances for rain
about every other day from Wednesday onward. High variance in
guidance keeps confidence in storm tracks and timing low. As such,
have left NBM PoPs as they are through the extended forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1253 PM CDT Thu Apr 17 2025

Patchy stratus across the northern portions of our region, filling
in behind a cold front. Current ceilings are VFR, but expect these
will fall to low VFR to MVFR this afternoon that will continue
through the end of the period.

Winds have already begun to shift from southwesterly to northerly
behind said front. Winds will also increase behind the front to 30-
32 kts west of the James River. Winds here decrease slightly after
18.00Z to 23-25 kts through the end of the period. East of the James
River winds are also expected to increase behind the front, but will
remain in the 20-25 kt range through the end of the period.

In addition to the wind shift, we have chances for some strong to
severe thunderstorm development mid afternoon through the evening.
Area most likely to see thunderstorm development is southeast of a
line from Vermillion, South Dakota to Slayton, Minnesota. Some of
these storms may produce large hail up to 2 inches in diameter, and
localized heavy rainfall. In addition, strong outflow gusts of
50- 55 kts are possible. As the system moves off to the east
Friday morning, wrap around light showers are expected to
develop across much of the region. Showers gradually dry out
Friday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...AJP
Hazardous weather outlook, Apr 17, 11:57 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Thu Apr 17 2025

MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible through tonight. However, the
greatest risk for severe weather will be along and southeast of a
line from Vermillion to Slayton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Outside of isolated morning thunderstorms, greater thunderstorm
risks develop after 3 pm this afternoon as a cold front moves through
the region from the northwest. Areas along and southeast of a line
from Vermillion to Slayton will see the greatest potential for late
afternoon and evening thunderstorms. Risks include hail of two inches
in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come
to an end by 11 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible after 3pm Thursday along and
southeast of a line from Vermillion to Windom, with the highest
potential southeast of a line from Sioux City to Windom.

The radar

The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
April 17, 2:39 PM CST to 2:41 PM CST
Where
Dickinson County, 2.86 mi ESE of Lake Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -95.270

Hail, Dickinson

When
April 17, 2:51 PM CST to 2:52 PM CST
Where
Dickinson County, 3.15 mi SSE of Lake Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.430, -95.290

Hail, Woodbury

When
April 17, 7:12 PM CST to 7:13 PM CST
Where
Woodbury County, 0.51 mi W of Sergeant Bluff
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.400, -96.360

Hail, Woodbury

When
April 17, 7:32 PM CST to 7:34 PM CST
Where
Woodbury County, 4.08 mi E of Bronson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.420, -96.120

Hail varied from pea to nickel size.

Hail, O'Brien

When
April 17, 7:57 PM CST to 7:58 PM CST
Where
O'Brien County, 3.15 mi SSE of Archer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.080, -95.740

Hail, Plymouth

When
April 17, 11:23 PM CST to 11:24 PM CST
Where
Plymouth County, 0.86 mi SE of Hinton
Measured
2 in hail
Reported by
Public
Coordinates
42.620, -96.290

Hail, Plymouth

When
April 17, 11:23 PM CST to 11:24 PM CST
Where
Plymouth County, 0.51 mi E of Hinton
Measured
2.5 in hail
Reported by
Social Media
Coordinates
42.630, -96.290

Hail, Cherokee

When
April 18, 12:00 AM CST to 12:02 AM CST
Where
Cherokee County, Cherokee
Measured
1 in hail
Reported by
Social Media
Coordinates
42.750, -95.550

Hail, Cherokee

When
April 18, 12:02 AM CST to 12:04 AM CST
Where
Cherokee County, 3.62 mi E of Meriden
Measured
1.75 in hail
Reported by
Public
Coordinates
42.810, -95.560

Hail, Cherokee

When
April 18, 12:03 AM CST to 12:05 AM CST
Where
Cherokee County, 0.86 mi SW of Aurelia
Measured
1 in hail
Reported by
Social Media
Coordinates
42.710, -95.440

Thunderstorm Wind, Buena Vista

When
April 18, 12:08 AM CST to 12:10 AM CST
Where
Buena Vista County, 1.47 mi SSE of Alta
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.650, -95.290

Winds were measured by a personal weather station.

Thunderstorm Wind, Buena Vista

When
April 18, 12:10 AM CST to 12:13 AM CST
Where
Buena Vista County, 0.69 mi S of Storm Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.640, -95.200

Trees and power lines were downed in residential areas south of downtown Storm Lake.

Thunderstorm Wind, Buena Vista

When
April 18, 12:10 AM CST to 12:13 AM CST
Where
Buena Vista County, Storm Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.650, -95.200

Tree, power line, and roof damage occurred along business Highway 71. Most roof damage was to metal roofing and building soffits, with one building suffering the collapse of an unsupported cinder block wall. Several semi-trucks were tipped over. A large hardwood tree trunk was snapped off above the ground.

Thunderstorm Wind, Buena Vista

When
April 18, 12:19 AM CST to 12:21 AM CST
Where
Buena Vista County, 2.06 mi NE of Truesdale
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.750, -95.150

Hail, Plymouth

When
April 18, 12:39 AM CST to 12:40 AM CST
Where
Plymouth County, 0.51 mi W of Oyens
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.820, -96.060

Thunderstorm Wind, Woodbury

When
April 18, 12:57 AM CST to 12:58 AM CST
Where
Woodbury County, (Sux)sioux City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -96.380

Hail, Plymouth

When
April 18, 1:19 AM CST to 1:20 AM CST
Where
Plymouth County, 5.76 mi WNW of Kingsley
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
42.600, -96.080

Quarter to half-dollar size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256762, 1256763, 1256764, 1256765, 1256768, 1256769, 1256770, 1256771, 1256772, 1256773, 1256781, 1256776, 1256779, 1256782, 1256774, 1256783, 1256775.